Texas, 2010

Hail in Texas, September 2, 2010

September 2, 2010 · NWS MAF · 1 event in 1 county or zone

A cold front moved through the area providing a focusing mechanism for storms to develop. With abundant moisture and adequate instability already in place, severe hail occurred across the central portions of the Texas Permian Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A cold front moved through the area providing a focusing mechanism for storms to develop. With abundant moisture and adequate instability already in place, severe hail occurred across the central portions of the Texas Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 2, 1:42 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Sep 2, 1:42 PM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
242 PM CDT THU SEP 2 2010

.DISCUSSION...
COOLER TEMPERATURES ARE EXPECTED TONIGHT THROUGH SATURDAY...BUT
SEVERE STORMS COULD AFFECT PORTIONS OF THE SOUTHEAST NEW MEXICO
PLAINS...PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS LATE THIS
AFTERNOON AND EVENING.

A FAIRLY STRONG UA TROUGH FOR LATE SUMMER WAS TRAVERSING THE
NORTHERN/CENTRAL U.S. PLAINS THIS AFTERNOON AND WAS PROPELLING A
COLD FRONT RAPIDLY SOUTH THROUGH NORTHEASTERN NEW MEXICO AND THE
NORTHERN TEXAS PANHANDLE.  THE SURFACE RIDGE WAS BUILDING INTO THE
CENTRAL/SOUTHERN PLAINS WITH SURFACE PRESSURE RISES STILL OVER 1
MB/HR EARLY THIS AFTERNOON.  THESE RISES WERE RESULTING IN 20 TO
25KT SUSTAINED SURFACE WINDS INTO THE TEXAS PANHANDLE.  A SHORTWAVE
TROUGH WILL DROP SOUTHEASTWARD IN THE DIFFLUENT FLOW ALOFT BETWEEN
THE SAID UA TROUGH AND AN UPPER RIDGE CENTERED IN THE VICINITY OF
THE FOUR CORNERS REGION LATE THIS AFTERNOON/EVENING.  THIS WILL
PROVIDE MID LEVEL SUPPORT FOR CONVECTION DEVELOPING ALONG THE STRONG
LOW LEVEL CONVERGENCE EXPECTED ON THE SOUTHWARD MOVING BOUNDARY THIS
AFTERNOON AND EVENING.  COPIOUS AMOUNTS OF MOISTURE OVER THE
CWA...AND JUST EAST OF THE AREA...WERE POISED TO BECOME ENTRAINED
ALONG THE FRONTAL BOUNDARY AS IT MOVES INTO PORTIONS OF SOUTHEAST
NEW MEXICO LATE THIS AFTERNOON...AND THROUGH MOST OF WEST TEXAS
TONIGHT.  WELL ABOVE NORMAL TEMPERATURES AHEAD OF THE FRONT AND THE
AMPLE MOISTURE OVER THE REGION WILL RESULT IN CAPE VALUES AS HIGH
AS 3000 J/KG OVER PORTIONS OF THE NORTHERN PERMIAN BASIN ALONG THE
FRONT LATE THIS AFTERNOON...AND AROUND 2000 J/KG OVER THE WESTERN
LOW ROLLING PLAINS AND PERMIAN BASIN THIS EVENING.  ALTHOUGH 0 TO 6
KM BULK SHEAR IS ONLY PROGGED TO BE 20KT AT THE BEST...SEVERE STORMS
COULD DEVELOP DUE TO A DEEP MIXED LAYER AND HOT TEMPERATURES
PRODUCING STRONG COLD POOLS.  DAMAGING WINDS WILL BE THE PRIMARY
THREAT FROM THESE THUNDERSTORMS...ESPECIALLY IF A SQUALL LINE/LINEAR
MCS DEVELOPS ALONG THE FRONT THIS EVENING AS THE BOUNDARY ENCOUNTERS
A MOIST AND UNSTABLE AIRMASS.  LOCATIONS ALONG AND NORTH OF A
HOBBS...ODESSA AND BIG LAKE LINE STAND THE GREATEST CHANCE OF SEEING
SEVERE THUNDERSTORMS.

A TIGHT SURFACE PRESSURE GRADIENT ALONG THE FRONT WILL LIKELY RESULT
IN STRONG WINDS THROUGH GUADALUPE PASS...ESPECIALLY IF STRONGER
GUSTS FROM CONVECTION FUNNEL THROUGH THE PASS.  THEREFORE...HAVE
ISSUED A HIGH WIND WARNING FOR GUADALUPE PASS FROM 03/06Z TO
03/18Z.  THE TIGHT SURFACE PRESSURE  GRADIENT MAY ALLOW FOR SURFACE
WINDS NEAR 30 MPH SUSTAINED OVER PORTIONS OF THE SOUTHEAST NEW
MEXICO PLAINS...IF NOT THE NORTHWEST PERMIAN BASIN THIS EVENING.
SINCE WE WILL BE LOSING SOME OF THE MIXING BY THE TIME THE FRONT
ARRIVES IN THESE AREAS...AND CONVECTION IS NOT SUPPOSED TO BE AS
WIDESPREAD IN THESE AREAS...HAVE DECIDED TO FOREGO A WIND ADVISORY
AND MAKE A MENTION IN THE HWO.

CONVECTION COULD LAST INTO FRIDAY MORNING OVER SOUTHWEST TEXAS AND
THE LOWER TRANS PECOS.  THINK THE FRONT WILL CLEAR THE RIO GRANDE
EARLY FRIDAY MORNING...ESPECIALLY IF CONVECTION IS VIGOROUS ENOUGH
TO PROPEL IT SOUTH FASTER.  THINK COLD AIR ADVECTION AND/OR
PRECIPITATION COOLED AIR WILL ALLOW FOR LOWS NEAR NORMAL
TONIGHT...ESPECIALLY OVER THE NORTHERN HALF OF THE CWA.  HIGHS
FRIDAY SHOULD BE AROUND 10 DEGREES BELOW NORMAL UNLESS CLOUD COVER
AND PRECIPITATION LINGER LONGER THAN EXPECTED RIGHT NOW.  SOME
CLEARING OUGHT OT OCCUR BY SATURDAY MORNING THOUGH AND HAVE COOLED
TEMPERATURES A FEW DEGREES AREAWIDE.

TEMPERATURES WILL BEGIN TO NEAR NORMAL SUNDAY AS THE UPPER RIDGE
OVER THE FOUR CORNERS SLIDES EAST AHEAD OF A DEVELOPING WESTERN
CONUS UA TROUGH.  AFTER STEADILY RISING TEMPERATURES INTO TUESDAY...
THE AREA WILL BEGIN TO BE SUSCEPTIBLE TO SHORTWAVE TROUGHS WITHIN
INCREASING SOUTHWEST FLOW ALOFT WEDNESDAY THROUGH FRIDAY.
THEREFORE...EXPECT THE CHANCE OF RAIN TO INCREASE WHILE TEMPERATURES
END UP CLOSER TO NORMAL.  HAVE INCLUDED RAIN CHANCES OVER THE
WESTERN HALF OF THE CWA NEXT WEDNESDAY...AND IN MOST LOCATIONS BY
THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              65  78  59  85  /  70  20   0   0
CARLSBAD NM                64  77  59  88  /  60  20   0  10
DRYDEN TX                  72  85  67  88  /  20  30  20  10
FORT STOCKTON TX           67  78  63  88  /  30  40  10  10
GUADALUPE PASS TX          58  72  58  82  /  60  30  10  10
HOBBS NM                   60  75  57  86  /  30  20   0   0
MARFA TX                   60  77  54  82  /  20  30  20  10
MIDLAND INTL AIRPORT TX    64  79  58  87  /  60  20   0   0
ODESSA TX                  65  78  59  87  /  60  20   0   0
WINK TX                    65  80  64  90  /  60  30  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO NOON MDT FRIDAY FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

76/67
Hazardous weather outlook, Sep 2, 1:15 PM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
215 PM CDT THU SEP 2 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
215 PM CDT THU SEP 2 2010 /115 PM MDT THU SEP 2 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT WILL BRING AN INCREASED CHANCE OF SHOWERS AND
THUNDERSTORMS THIS EVENING. SOME OF THESE STORMS COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WIND...ESPECIALLY OVER THE
PERMIAN BASIN. LOCALLY HEAVY RAINFALL WILL ALSO BE A POSSIBILITY
WITH THESE STORMS...WHICH MAY LEAD TO FLASH FLOODING.

A HIGH WIND WARNING HAS BEEN ISSUED FOR THE GUADALUPE MOUNTAINS.
WINDS OF 30 TO 40 MPH WITH GUSTS UP TO 60 MPH WILL BE LIKELY FOR
GAPS AND PASSES. WINDS MAY REACH UP TO 30 MPH IN PORTIONS OF
SOUTHEAST NEW MEXICO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
ACROSS THE PERMIAN BASIN... SOUTHEAST NEW MEXICO... AND THE UPPER
TRANS PECOS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Sep 2, 10:37 AM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1137 AM CDT THU SEP 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND DMG     LAMESA                  32.73N 101.96W
09/01/2010                   DAWSON             TX   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN THE CITY OF LAMESA.

0745 PM     TSTM WND GST     6 N STILES              31.49N 101.57W
09/01/2010  E60.00 MPH       REAGAN             TX   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED HIS FLAG WAS PARTIALLY TORN BY
            THE THE WIND GUST. A 6 FOOT LONG TREE BRANCH WAS ALSO
            FOUND BROKEN NEAR SH 137.

&&

LINDSEY
Special weather statement, Sep 2, 3:47 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
447 PM CDT THU SEP 2 2010

TXZ058-059-067-022215-
LOVING-WARD-REEVES COUNTY AND UPPER TRANS PECOS-
447 PM CDT THU SEP 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTH CENTRAL REEVES...NORTHWESTERN WARD AND SOUTHERN
LOVING COUNTIES UNTIL 515 PM CDT...

A THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF PENNIES AND WIND
GUSTS NEAR 50 MPH WAS LOCATED 5 MILES WEST OF MENTONE AT 448 PM
CDT...MOVING SOUTH AT 5 MPH.

PEOPLE IN NORTH CENTRAL REEVES...NORTHWESTERN WARD AND SOUTHERN
LOVING COUNTIES...INCLUDING THE CITY OF MENTONE...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Sep 2, 4:05 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
505 PM CDT THU SEP 2 2010

TXZ050-022245-
ANDREWS-
505 PM CDT THU SEP 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL ANDREWS COUNTY UNTIL 545 PM CDT...

AT 505 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 14 MILES EAST OF
ANDREWS...MOVING SOUTHWEST AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 50 TO 55
MPH...FREQUENT LIGHTNING STRIKES AND FREQUENT LIGHTNING STRIKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PEOPLE IN ANDREWS COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

&&
Special weather statement, Sep 2, 4:05 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
505 PM CDT THU SEP 2 2010

TXZ061-022230-
ECTOR-
505 PM CDT THU SEP 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN ECTOR COUNTY UNTIL 530 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF GARDENDALE AT 505
PM CDT...MOVING SOUTH AT 5 MPH. THIS THUNDERSTORM IS CAPABLE OF
PRODUCING STRONG DOWNBURST WINDS NEAR 45 TO 50 MPH AND PEA SIZE
HAIL.

PEOPLE IN EASTERN ECTOR COUNTY...INCLUDING THE CITIES OF ODESSA AND
WEST ODESSA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

The radar

The Midland/Odessa radar (KMAF), 23 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ector

When
September 2, 4:18 PM CST to 4:40 PM CST
Where
Ector County, 1.42 mi WNW of Greenfield Acres
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
31.876, -102.423

Hail was reported by the West Odessa volunteer fire department.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 263013.